Florida, 2012Heavy Rain in Florida, May 24, 2012
May 24, 2012 · NWS KEY · 1 event in 1 county or zone
Heavy rain showers produced local highway flooding from standing water in Key Largo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain showers produced local highway flooding from standing water in Key Largo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at May 24, 10:17 AM EST, 13 minutes earlier.
Area forecast discussion, May 24, 10:17 AM EST, 13 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1117 AM EDT THU MAY 24 2012
.DISCUSSION...
.CURRENTLY...KBYX RADAR SHOWS AN EXTENSIVE BAND OF MODERATE TO HEAVY
SHOWER AND THUNDERSTORM ACTIVITY FROM THE FLORIDA STRAITS...30 NM TO
THE SOUTHWEST OF MARATHON ACROSS MUCH OF THE MIDDLE AND UPPER KEYS.
THIS BAND IS ONE OF TWO BROAD CONVERGENT BOUNDARIES SITUATED OVER THE
UPPER KEYS...FLORIDA STRAITS AND WESTERN BAHAMAS. THESE BANDS HAVE
BEEN PRODUCING VERY HEAVY RAIN RATES AROUND THE REGION...WITH UP 2+
INCHES PER HOUR BEING REPORTED OVER SOME LAND AREAS. THE RADAR
RETURNS THAT CORRESPOND TO THESE LAND AREAS ARE NOT SEEING THE
STRONGEST OF THE RETURNS...SO IT IS BELIEVED THAT EVEN MORE
TORRENTIAL DOWNPOURS ARE OCCURRING OVER THE COASTAL WATERS. ISOLATED
LIGHTNING STRIKES HAVE OCCURRED WHICH IS SURPRISING FOR THE RAIN RATES
GENERATED...BUT THIS MIGHT WELL HAVE BEEN EXPECTED WITH A WARM
SOUNDING THROUGHOUT...AND A VERY SKINNY CAPE PROFILE. WINDS ARE
VARIABLE ACROSS THE REGION...WITH NORTH TO NORTHEASTERLY WINDS
REPORTED OVER THE LOWER KEYS AND POINTS WESTWARD...AND MAINLY
SOUTHEASTERLY WINDS IN THE CONVERGENT BOUNDARIES SOUTH OF THE MIDDLE
AND UPPER KEYS. VISIBLE SATELLITE IMAGERY SHOWS A SIGNIFICANT SWIRL
IN THE CLOUD COVER AND SHOWER ACTIVITY CENTERED NEARLY OVER THE SEVEN
MILE BRIDGE. WHILE THIS CIRCULATION IS NOT EXPLICITLY CLOSED ON ITS
SOUTHERN EXTENT...AND MUST ACCORDINGLY BE CHARACTERIZED AS A SHORT
WAVE...AT THIS POINT...THOUGH WARM RAIN PROCESSES ARE CLEARLY
DOMINATING THE SHOWER ACTIVITY AROUND THE REGION.
.SHORT TERM...PERIODS OF HEAVY RAIN WILL CONTINUE TO AFFECT THE
MIDDLE AND UPPER KEYS THROUGH ABOUT 2 PM. AT THAT TIME THE SHORT WAVE
IS EXPECTED TO PUSH NORTH AND WEST OF THE KEYS ISLAND CHAIN AND
COASTAL WATERS...AND SWIRLY WINDS WILL DOMINATE THE REGIONAL
WEATHER PATTERN. MODERATE LOW LEVEL INSTABILITY SHOULD MAKE FOR EASY
DEVELOPMENT OF LOW TOPPED WIDESPREAD SMALL SHOWERS OVER THE COASTAL
WATERS... BUT UNTIL THE WINDS SUBSIDE OVER THE ISLAND CHAIN EARLY IN
THE EVENING...ARE NOT EXPECTING MUCH IN THE WAY OF STRONG CLOUD LINE
SHOWER OR THUNDERSTORM DEVELOPMENT. THE ONLY MINOR CHANGE IN THIS
FORECAST PACKAGE WAS TO INCREASE THE WINDS OVER THE FLORIDA STRAITS
SOUTH OF THE UPPER KEYS
&&
.MARINE...WINDS WERE FRESH TO STRONG OVER THE COASTAL WATERS SOUTH OF
THE MIDDLE AND UPPER KEYS... WHILE MOLASSES REEF LIGHT HAS BEEN
REPORTING 25 KNOT WINDS CONSISTENTLY ON TOP OF THE TOWER...EXPECT
THAT NEAR SURFACE WINDS ARE LESS THAN THAN AND THEIR GREATEST
INTENSITY WILL BE SHORT LIVED. AS SUCH...ADDED CAUTIONARY WORDING TO
THE FORECAST FOR THOSE ZONES... AND ADDED EXTRA WORDING FOR THE
POSSIBILITY OF STRONGER GUSTS IN SHOWERS OR THUNDERSTORMS... EXPECT A
GRADUAL DROP OFF IN THE WINDS SHORTLY AFTER NOON.
&&
.AVIATION...
IFR OR LOWER CONDITIONS WILL END AT MTH BY NOON AT THE LATEST. MVFR
CEILINGS ARE LIKELY AT EYW THIS AFTERNOON. BRIEF...MVFR CONDITIONS
ARE CONCEIVABLE AT MTH THIS AFTERNOON. DUE TO THE SHORT-LIVED NATURE
OF POSSIBLE MVFR CONDITIONS...ONLY VFR CONDITIONS WILL BE ADVERTISED
IN THE MTH TERMINAL FORECAST THIS AFTERNOON. MVFR CONDITIONS ARE
POSSIBLE AT EYW AND MTH TONIGHT. FORECAST CONFIDENCE OF MVFR
CONDITIONS TONIGHT IS NOT HIGH ENOUGH TO INCLUDE IN THE EYW AND MTH
TERMINAL FORECASTS AT THIS TIME.
&&
.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 2008...THE LOW TEMPERATURE
AT KEY WEST INTERNATIONAL AIRPORT WAS ONLY 82 DEGREES. THIS TIED THE
DAILY RECORD FOR WARMEST MINIMUM TEMPERATURE MEASURED IN KEY WEST ON
MAY 24TH. IN ADDITION...THIS LOW TEMPERATURE OF 82 DEGREES IS TIED
AS THE WARMEST MINIMUM TEMPERATURE EVER RECORDED IN KEY WEST DURING
THE MONTH OF MAY. TEMPERATURE RECORDS IN KEY WEST DATE BACK TO 1872.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&
PUBLIC/MARINE.........MSB
AVIATION/NOWCASTS.....BS
DATA COLLECTION.......ROTHWELL
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, May 24, 8:27 AM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
927 AM EDT THU MAY 24 2012
FLZ076>078-GMZ031>034-042>044-052>055-072>075-251000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
927 AM EDT THU MAY 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ESPECIALLY ACROSS THE UPPER KEYS
AND THE ADJACENT WATERS TODAY AND TONIGHT. THE PRIMARY HAZARDS WILL
BE OCCASIONAL CLOUD TO SURFACE LIGHTNING STRIKES AND GUSTY WINDS.
PERSISTENT HEAVY RAIN OVER PORTIONS OF THE MIDDLE AND UPPER KEYS MAY
CREATE LOCALIZED STANDING WATER IN LOW LYING AREAS AND SIGNIFICANT
PONDING ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FLORIDA KEYS AND
THE SURROUNDING COASTAL WATERS THROUGH THE PERIOD. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND
LOCALLY GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 24, 8:15 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
915 AM EDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM NON-TSTM WND GST 8 SSE KEY LARGO 25.01N 80.38W
05/24/2012 M40 MPH GMZ052 FL C-MAN STATION
THE MOLASSES REEF C-MAN STATION RECENTLY REPORTED A WIND
GUST OF 35 KNOTS...ASSOCIATED WITH A PASSING RAIN SHOWER.
&&
CLRSpecial weather statement, May 24, 8:19 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
919 AM EDT THU MAY 24 2012
FLZ076-241430-
MONROE UPPER KEYS-
INCLUDING THE COMMUNITIES OF...KEY LARGO
919 AM EDT THU MAY 24 2012
...STANDING WATER ON THE OVERSEAS HIGHWAY IN THE UPPER KEYS...
AT 915 AM EDT...A STORM SPOTTER IN THE UPPER KEYS NEAR MILE MARKER
104 HAS MEASURED AT LEAST THREE INCHES OF RAINFALL THIS MORNING.
THERE IS ABOUT THREE TO FOUR INCHES OF STANDING WATER ON THE OVERSEAS
HIGHWAY NEAR MILE MARKER 104. THE BAND OF HEAVY RAINFALL CURRENTLY
OVER THE UPPER KEYS WILL LIFT NORTHWARD TOWARD THE SOUTH FLORIDA
PENINSULA AND HEAVY RAINFALL IN THE UPPER KEYS IS EXPECTED TO END
SHORTLY.
BS
Local storm report, May 24, 9:18 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1018 AM EDT THU MAY 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM NON-TSTM WND GST 8 SSE KEY LARGO 25.01N 80.38W
05/24/2012 M43 MPH GMZ052 FL C-MAN STATION
A WIND GUST OF 37 KNOTS...OR 43 MPH...OUT OF THE
SOUTH-SOUTHEAST WAS MEASURED AT THE MOLASSES REEF LIGHT
C-MAN STATION AS A BAND OF HEAVY RAINFALL PASSED NORTH OF
THAT LOCATION.
&&
BSHeavy Rain, Monroe
- When
- May 24, 10:30 AM EST to 12:00 PM EST
- Where
- Monroe County, 3.21 mi NNE of Key Largo Pt Arpt
- Reported by
- Law Enforcement
- Coordinates
- 25.139, -80.402
One southbound lane of U.S. Highway 1 was closed due to standing water from heavy rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, May 24, 20121 death · 1 event
- Tornado in Nebraska, May 24, 2012$100,000 · EF2 · 1 event
- Hail and Damaging Winds in Wisconsin, May 24, 2012$900,000 · 65 kt wind · 7 events
- Tornado and Damaging Winds in Iowa, May 24, 2012$191,000 · EF1 · 5 events
- Hail and Damaging Winds in Minnesota, May 24, 2012$70,000 · 56 kt wind · 7 events
- Heavy Rain in Minnesota, May 24, 201239 events
- Hail and Damaging Winds in Iowa, May 24, 2012$35,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, May 24, 2012$28,000 · 56 kt wind · 13 events
- Dust Storm and Strong Wind in Illinois, May 24, 20123 injured · $10,000 · 2 events
- Wildfire in California, May 24 to 28, 20123 injured · 1 event
- Hail and Damaging Winds in Pennsylvania, May 24, 20121 in hail · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201262 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386965.